Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 50, NWS Paducah, KY

June 23, 2019Cape Girardeau County, Scott County, Missouri; Alexander County, Pulaski County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 23, 2019, 3:23 PM CDT for Cape Girardeau County, Scott County, Missouri; Alexander County, Pulaski County, Illinois. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2019, 3:23 PM CDT (20:23 UTC)
Expired
Jun 23, 2019, 4:00 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alexander County, IL, Pulaski County, IL, Cape Girardeau County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 70 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:38 PM CDTTSTM WND GST 04 Sw Cape Girardeau, MO60 MPH WINDS REPORTED AT EXIT 93 ON INTERSTATE 55 NORTHBOUND.
Jun 23, 3:38 PM CDTTSTM WND GST 604 Sw Cape Girardeau, MOCORRECTS PREVIOUS TSTM WND GST REPORT FROM 4 SW CAPE GIRARDEAU. 60 MPH WINDS REPORTED AT EXIT 93 ON INTERSTATE 55 NORTHBOUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 1:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2440 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

182 
WFUS53 KPAH 232023
TORPAH
ILC003-153-MOC031-201-232100-
/O.NEW.KPAH.TO.W.0050.190623T2023Z-190623T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
323 PM CDT Sun Jun 23 2019

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  West central Pulaski County in southern Illinois...
  Alexander County in southern Illinois...
  Northwestern Scott County in southeastern Missouri...
  Southern Cape Girardeau County in southeastern Missouri...

* Until 400 PM CDT.
    
* At 323 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Delta, or near Chaffee, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Scott City and Kelso around 335 PM CDT.
  Tamms around 400 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Commerce, Whitewater, East Cape Girardeau, Allenville and Thebes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3713 8980 3729 8983 3735 8943 3734 8944
      3734 8947 3733 8947 3733 8925 3715 8923
TIME...MOT...LOC 2023Z 263DEG 36KT 3721 8972 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DWS
1 follow-up statement
607 
WWUS53 KPAH 232046
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
346 PM CDT Sun Jun 23 2019

ILC003-153-MOC031-201-232100-
/O.CON.KPAH.TO.W.0050.000000T0000Z-190623T2100Z/
Pulaski IL-Alexander IL-Scott MO-Cape Girardeau MO-
346 PM CDT Sun Jun 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR WEST
CENTRAL PULASKI...ALEXANDER...NORTH CENTRAL SCOTT AND SOUTHEASTERN
CAPE GIRARDEAU COUNTIES...
        
At 345 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Scott City, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Broadcast media reported a funnel cloud on the west side of 
         Cape Girardeau.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Tamms around 400 PM CDT.

Other locations impacted by this tornadic thunderstorm include East
Cape Girardeau, Commerce and Thebes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3714 8967 3731 8967 3735 8943 3734 8944
      3734 8947 3733 8947 3733 8925 3715 8923
TIME...MOT...LOC 2045Z 263DEG 36KT 3724 8944 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 23, 1:34 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 23, 1:34 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
134 PM CDT Sun Jun 23 2019

.UPDATE...
Issued at 134 PM CDT Sun Jun 23 2019

Updated aviation section for 18z taf issuance.

&&

.SHORT TERM...(Today through Monday night)
Issued at 340 AM CDT Sun Jun 23 2019

Still another 36 hours to go with the mcs train that has brought
plenty of wind and rain to our region. The main concern for today
is the potential of another linear mcs / squall line. The day is
starting off surprisingly unstable given the widespread convection
Saturday. Mucapes were 2000 plus as of 08z, and 20 to 30 kt of low
level southwest flow is advecting even higher instability into
our region. A cluster of storms was occurring in southwest Indiana
and nw Kentucky at 08z. These storms will exit the region early
this morning.

Widespread convection over the Ozarks at 08z appears to be
associated with a weak mid-level impulse moving east-northeast.
The href mean 500 mb wind fields depict this impulse quite well.
A 500 mb jet streak around 40 kt is shown crossing southern IL
this afternoon. There is very strong model agreement that a round
of convection will occur today. The usual issues with any mcs are
when, where, and what convective mode.

Based on the high-res cam models, it appears the convective mode
will be another linear mcs. These models will seldom if ever
agree on the specific timing and placement of any given mcs, and
today is no exception. Based on the timing of the parent 500 mb
impulse, one would expect the mcs to reach se Missouri by late
this morning, then track east across wrn Kentucky and srn
Illinois/sw Indiana this afternoon. This would be during the time
of max heating and peak instability. Given the strong buoyancy,
shear profiles are forecast to be quite favorable for organized
updrafts. The nam indicates 30 to 40 kt through a deep layer (850
to 500 mb). The potential exists for a robust squall line across
the region.

Tonight and Monday, the primary upper level trough will swing
northeast across the Mississippi Valley to the Great Lakes region.
A 300 mb jet streak around 90 kt will lift northeast across the
mid/upper Mississippi Valley early Monday. The models indicate
another surge of rain and convection late tonight, associated with
the strong upper level forcing. Heavy rainfall with this round of
rain on top of moist ground could result in some flooding issues.
Surface instability may be tapped out by late tonight, suggesting
limited severe weather potential after 06z. However, low level
winds below 850 mb will crank up to around 40 knots. Precip will
diminish Monday and Monday night as the upper shortwave departs
our region.

.LONG TERM...(Tuesday through Saturday)
Issued at 340 AM CDT Sun Jun 23 2019

Heights will be on the rise Tuesday through Wednesday, but H5 flow
will still have a westerly component. Cannot rule out slight chances
of convection, mainly across southern sections of the region (west
KY into SEMO), where moisture is forecast to be higher. In fact,
there seems to be a transition in the models, suggesting less of a
ridge influence, and more of a weakness (Low) that wants to persist
from the lower MS Valley region northward. This signal suggests at
least daytime/afternoon small convective chances each day on into
the weekend. NBM 6 hour PoPs seem too low. Fairly significant
differences in the mid trop flow forecast this weekend. Like WPC,
favor more ensemble incorporation into the forecast that far out,
given greater uncertainty. Temperatures are forecast to be near
normal for this time of year.

&&

.AVIATION...
Issued at 134 PM CDT Sun Jun 23 2019

Outside of tstm activity, a southerly to southwesterly low level
flow, generally sustained AOB 12 knots, will continue through the 24
hour TAF period. VFR conditions are forecast outside of shower and
tstm activity, with the possible exception of some MVFR cigs Mon
morning. Best guess is for lines of activity and other scattered
activity to be concentrated in the Pennyrile region of KY and
southeastern MO early this afternoon. As the afternoon goes on, it
appears the western storms will probably make it all the way across
mainly southern parts of the region, including southernmost IL and
western KY. Brief IFR conditions are likely with this activity,
mainly due to reductions in vsby. Gusty winds are also likely with
convection. Shower and tstm activity should wane significantly by
early evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...08
AVIATION...DB
Hazardous weather outlook, Jun 23, 1:37 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
137 PM CDT Sun Jun 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
137 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The potential exists for multiple rounds of strong to
severe thunderstorms to move east across our region through the
afternoon and early evning. The main hazards will be damaging winds
and large hail. Torrential rainfall is also likely, which could pose
some localized flash flooding. The tornado riask is low, but not
zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will decrease in coverage on Monday. There is a
slight chance of thunderstorms from mid week on into the weekend.
Thunderstorms during the workweek are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today and tonight.

York/08

In the hours before

Local storm report, Jun 23, 2:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     HUNTER                  36.89N 90.84W
06/23/2019  M55 MPH          CARTER             MO   TRAINED SPOTTER

&&

DLL
Local storm report, Jun 23, 2:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FUNNEL CLOUD     3 WNW KIRKSEY           36.70N 88.48W
06/23/2019                   CALLOWAY           KY   PUBLIC

&&

DLL
Local storm report, Jun 23, 2:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     6 S ELLSINORE           36.85N 90.75W
06/23/2019                   CARTER             MO   EMERGENCY MNGR

            TREES DOWN ON HWY B BETWEEN HIGHWAY 21 AND HWY 60.

&&

CHRISTIW
Local storm report, Jun 23, 2:24 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 NW OWENSBORO          37.79N 87.16W
06/23/2019  E1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

CHRISTIW
Local storm report, Jun 23, 2:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND DMG     9 WSW POPLAR BLUFF      36.71N 90.56W
06/23/2019                   BUTLER             MO   TRAINED SPOTTER

            TREES DOWN ON A HOUSE AND CARS ON COUNTY ROAD 461.

&&

CHRISTIW
Local storm report, Jun 23, 2:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND DMG     5 WSW POPLAR BLUFF      36.74N 90.49W
06/23/2019                   BUTLER             MO   LAW ENFORCEMENT

            ROOF DAMAGE AND TREES DOWN ON COUNTY ROAD 470. LOTS OF
            TREES DOWN IN THAT SAME GENERAL AREA.

&&

CHRISTIW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:19 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley, Wayne41 min
Jun 23, 1:48 PM CDTFlash Flood WarningPAHCarter, Ripley6 hr
Jun 23, 1:57 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne33 min
Jun 23, 2:27 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Cape Girardeau, New Madrid, Scott, Stoddard and 1 more63 min
Jun 23, 2:47 PM CDTTornado WarningPAHBollinger, Stoddard, Wayne28 min
Jun 23, 2:52 PM CDTTornado WarningPAHStoddard38 min
Jun 23, 3:14 PM CDTTornado WarningPAHScott, Stoddard31 min
Jun 23, 3:31 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, New Madrid, Scott, Stoddard59 min
Jun 23, 3:44 PM CDTTornado WarningPAHMississippi, Scott31 min
Jun 23, 4:28 PM CDTSpecial Weather StatementPAHJohnson, Massac, Pope47 min
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningPAHHardin, Johnson, Massac, Pope, Pulaski53 min
Jun 23, 4:42 PM CDTTornado WarningPAHMassac33 min
Jun 23, 5:00 PM CDTTornado WarningPAHMassac, Pope30 min
Jun 23, 5:14 PM CDTSevere Thunderstorm WarningPAHHardin61 min
Jun 23, 5:19 PM CDTTornado WarningPAHHardin26 min

Nearby

Tornado Warnings in Missouri, 2019Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.